Texas, 2015

Flash Flood in Texas, August 19, 2015

August 19, 2015 · NWS SHV · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms developed during the afternoon and evening of August 19th over Northeast Texas and Northwest Louisiana, along a weak cold front that had moved into the area. Many of these storms merged with one another over Harrison County in East Texas and across Caddo and Bossier Parishes in Northwest Louisiana, as they moved repeatedly along Interstate 20…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms developed during the afternoon and evening of August 19th over Northeast Texas and Northwest Louisiana, along a weak cold front that had moved into the area. Many of these storms merged with one another over Harrison County in East Texas and across Caddo and Bossier Parishes in Northwest Louisiana, as they moved repeatedly along Interstate 20 between Waskom, Texas and Bossier City, Louisiana. These storms produced hourly rain rates between 2 and 3 inches per hour, with widespread storm totals of 3 to nearly 6 inches, especially between Waskom and Greenwood. This resulted in flash flooding of roads in both of these cities. In addition, some of these storms produced locally gusty winds, with a microburst with winds of around 60 mph downing several trees and snapping several large tree limbs in far South Shreveport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 1:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 1:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT WED AUG 19 2015

.DISCUSSION...
UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED COLD FRONT CONTINUE TO
MARCH ACROSS OUR REGION THIS AFTERNOON. COVERAGE/INSTABILITY OF
CONVECTION HAS BEEN SOMEWHAT LESS THAN WHAT WHAT PREVIOUSLY
EXPECTED DESPITE DAYTIME HEATING AND AMPLE INSTABILITY. THIS IS
LIKELY DUE TO THE FACT THAT THERE IS VERY LITTLE UPPER LEVEL
SUPPORT TO SUSTAIN STORMS. WITH THIS IN MIND...HAVE LOWERED THE
POPS SOME FROM THE PREVIOUS FCST FOR TONIGHT/THURSDAY AS THE FRONT
BECOMES STALLED JUST S OF I-20. EXPECT COOLER TEMPS BEHIND THE
FRONT...WITH MAX TEMPS FOR THURSDAY EXPECTED TO BE IN THE 80S
AREAWIDE...AND THE LOW 80S ALONG AND N OF I-20.

THE FRONT WILL BEGIN LIFTING BACK NWD ACROSS OUR WRN AREAS
ESPECIALLY...AS ANOTHER DISTURBANCE BEGINS TO MOVE ACROSS THE
REGION FRIDAY INTO SATURDAY. THIS WILL KEEP SOME CHANCES FOR
SHWRS/TSTMS IN THE FCST...ALTHOUGH THIS ACTIVITY WILL LIKELY BE
ONLY SCATTERED AND RATHER DISORGANIZED IN NATURE.

THE UPPER RIDGE IS FCST TO BEGIN BUILDING BACK IN OVER TEXAS AS
WE MOVE INTO THE EARLY PART OF NEXT WORK WEEK. DESPITE THIS...OUR
REGION WILL REMAIN UNDER NLY FLOW ALOFT...WHICH WILL ALLOW US TO
KEEP AT LEAST ISOLD CHANCES FOR AFTN CONVECTION. THIS SHOULD ALSO
HELP TO THWART TEMPERATURES FROM REACHING BACK INTO THE UPPER
90S/LOWER 100S. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  82  72  91 /  60  60  30  40
MLU  72  84  70  90 /  70  60  30  40
DEQ  62  80  64  88 /  60  30  30  40
TXK  64  79  65  89 /  60  40  30  40
ELD  66  79  66  89 /  70  60  30  40
TYR  69  82  73  92 /  50  50  30  40
GGG  70  82  71  92 /  60  60  30  40
LFK  73  87  73  93 /  60  60  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Aug 19, 10:17 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT WED AUG 19 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL TROUGH AND AN ASSOCIATED COLD FRONT WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS THE REGION TODAY INTO TONIGHT. SOME OF THESE THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE STRONG TO SEVERE WIND GUSTS
THIS AFTERNOON THROUGH THIS EVENING...AS THIS IS WHEN THE
ATMOSPHERE WILL BE THE MOST UNSTABLE. BRIEF HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE
STRONG THUNDERSTORMS TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT WILL LIKELY STALL NEAR THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS INTO NORTHERN LOUISIANA LATE TONIGHT INTO
THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE ON THURSDAY BUT INSTABILITY WILL BE LACKING...
THUS NO STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED. SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE
REGION ON FRIDAY AND ACROSS MAINLY SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS AND PORTIONS OF NORTHERN LOUISIANA SATURDAY INTO SUNDAY
BUT THIS ACTIVITY SHOULD NOT BE STRONG TO SEVERE IN INTENSITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS COULD BE NEEDED LATER TODAY THROUGH
THIS EVENING FOR THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.

12

In the hours before

Special weather statement, Aug 19, 2:05 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT WED AUG 19 2015

LAZ001-TXZ138-192045-
CADDO LA-HARRISON TX-
305 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH IN
NORTHWESTERN LOUISIANA AND EAST CENTRAL HARRISON COUNTIES UNTIL 345
PM CDT...

AT 305 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASKOM...OR 16 MILES EAST OF MARSHALL...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...NORTH
SHREVEPORT...GREENWOOD...BLANCHARD...WASKOM...MOORINGSPORT...
BELCHER...BETHANY...JONESVILLE AND CROSS LAKE.

LAT...LON 3243 9405 3258 9416 3276 9385 3252 9378
TIME...MOT...LOC 2005Z 247DEG 21KT 3252 9407

VIII.
Special weather statement, Aug 19, 2:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT WED AUG 19 2015

LAZ002>004-192100-
CLAIBORNE-BOSSIER-WEBSTER-
336 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT BOSSIER...CENTRAL WEBSTER AND
WEST CENTRAL CLAIBORNE PARISHES...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS NEAR COTTON VALLEY...OR 15
MILES NORTHWEST OF MINDEN...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...COTTON VALLEY...EVERGREEN...GILARK...COUCHWOOD AND LETON.

LAT...LON 3265 9353 3284 9352 3290 9321 3259 9321
TIME...MOT...LOC 2036Z 267DEG 30KT 3275 9349

21
Special weather statement, Aug 19, 2:53 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT WED AUG 19 2015

LAZ003-004-192130-
CLAIBORNE-WEBSTER-
353 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBSTER AND WESTERN
CLAIBORNE PARISHES...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS OVER COTTON VALLEY...OR 13
MILES NORTHWEST OF MINDEN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOMER...COTTON VALLEY...EVERGREEN...LAKE CLAIRBORNE...HOLLY
SPRINGS...COUCHWOOD...SPRING LAKE AND LETON.

LAT...LON 3269 9345 3276 9345 3276 9347 3278 9347
      3282 9346 3285 9347 3286 9345 3287 9345
      3287 9347 3293 9297 3266 9296
TIME...MOT...LOC 2053Z 267DEG 32KT 3278 9339

21
Special weather statement, Aug 19, 3:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 PM CDT WED AUG 19 2015

TXZ111-124>126-136>138-192215-
GREGG TX-WOOD TX-MARION TX-HARRISON TX-UPSHUR TX-MORRIS TX-SMITH TX-
417 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...WESTERN
MARION...SOUTHEASTERN WOOD...UPSHUR...GREGG AND SMITH COUNTIES UNTIL
515 PM CDT...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF LONE
STAR TO ORE CITY TO NEAR ROSEWOOD TO 6 MILES NORTHWEST OF LINDALE...
AND MOVING SOUTHEAST AT 15 MPH.

STRONG WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TYLER...LONGVIEW...KILGORE...WHITE OAK...GLADEWATER...GILMER...
LINDALE...HALLSVILLE...BIG SANDY...HAWKINS...ORE CITY...CLARKSVILLE
CITY...EAST MOUNTAIN...CEDAR SPRINGS...DIANA...WEST MOUNTAIN...
ROSEWOOD...HOARD...HARLETON AND BEREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3277 9511 3291 9466 3288 9465 3288 9449
      3286 9438 3255 9448 3241 9480 3237 9498
      3236 9499 3223 9543 3228 9546 3236 9545
      3243 9554 3254 9560 3257 9559
TIME...MOT...LOC 2117Z 322DEG 12KT 3288 9461 3279 9474 3268 9505 3255
9551

15
Special weather statement, Aug 19, 3:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT WED AUG 19 2015

LAZ004>006-192200-
UNION-CLAIBORNE-LINCOLN-
427 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN UNION...NORTHERN
LINCOLN AND CENTRAL CLAIBORNE PARISHES...

AT 427 PM CDT...A STRONG THUNDERSTORM WAS OVER HOMER...MOVING EAST AT
65 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOMER...FARMERVILLE...BERNICE...DUBACH...VIENNA...ATHENS...LISBON...
DOWNSVILLE...BAYOU D ARBONNE LAKE...D ARBONNE...MOUNT ZION...SPRING
LAKE...SHILOH...AYCOCK...UNIONVILLE...LAKE CLAIRBORNE AND CORINTH.

LAT...LON 3267 9317 3285 9316 3286 9238 3259 9240
TIME...MOT...LOC 2127Z 272DEG 58KT 3276 9305

21
Special weather statement, Aug 19, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT WED AUG 19 2015

LAZ001-010-TXZ138-192230-
DE SOTO-CADDO-HARRISON-
442 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CADDO...DE SOTO
PARISHES IN NORTHWESTERN LOUISIANA AND EAST CENTRAL HARRISON
COUNTIES...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS OVER GREENWOOD...OR 12
MILES WEST OF SHREVEPORT...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...GREENWOOD...WASKOM...STONEWALL...FORBING...KEITHVILLE
AND CROSS LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3236 9404 3239 9405 3238 9411 3256 9407
      3254 9373 3253 9373 3253 9376 3250 9371
      3249 9371 3249 9370 3247 9370 3246 9369
      3227 9373
TIME...MOT...LOC 2142Z 281DEG 20KT 3246 9401

21

The radar

The Shreveport radar (KSHV), 21 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
August 19, 4:30 PM CST to 7:00 PM CST
Where
Harrison County, 0.63 mi ESE of Waskom to 0.92 mi ESE of Waskom
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.477, -94.060

Magnolia Road was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590106.